Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Ongoing zoloft withdrawal?

Hi there -
I’m (again) looking for some fellow zoloft/sertraline withdrawal sufferers who might help assure me that the nature of what I’m feeling is “normal” (I know, hard to do when “normal” is different for everyone.
I have had a real rollercoaster with Zoloft over the last few months - I adjusted my dosage - ironically to deal some health anxiety - and started feeling dizzy. Adjusted again, more dizziness.
Finally, about 9 weeks ago, after tapering for about a month, went off completely. My dizziness not only hasn’t gone away, but for the last week or so it’s been AWFUL. Constant.
A little background - I take also take Omeprazol (for GERD), Metoprolol (for BP) and have lost about 80+/- pounds in last year and 1/2. My doctor originally thought it was BPPV and I dutifully went in for the P.T. sessions, which provided about a week’s relief. I have - to date - 3 different blood panels, vision test, EKG, Chest X-ray, MRI - still dizzy when I turn my head - even looking down at my screen now sets it off. I’m not anemic, my thyroid is fine, magnesium levels good.
I’m getting a Holtor monitor and a stress test to further rule out heart relate issues, but the fact that I can do 50 minutes on the stair master at the gym without the dizziness getting worse seems to indicate that it’s NOT heart related.
Please, anyone out there -
Any similar experiences? I’m losing my mind, and it’s really affecting my relationships with my wife and kid - I’m using wanting to sit in a corner all day.
Thanks for ANY insights....
2 Responses
Avatar universal
Ps - the weight loss was intentional through diet and exercise - ironic that I feel 10 times worse now! And I’m a 47 year old male. On Zoloft for many years, took a break a few years ago with NO side effects. But I was much bigger then and had fatty liver, so wondering if I’m metabolizing everything differently now.....
Avatar universal
There is no "normal" with these meds.  Can't tell you if there's something other than withdrawal going on, but dizziness is one of the most common withdrawal symptoms.  Some people get what are called protracted withdrawals, which means it lasts a long time.  But again, can't know if this is what it is given you are the only you and our brains process things differently.  And you're not the same you as the one who quit several years ago, you're the you that you are now.  As we age, we change.  A lot of weight loss in a short amount of time changes us as well, but usually for the better.  Since the docs have eliminated the usual suspects, although you don't mention checking for inner ear problems, and since dizziness is such a common side effect both of taking these meds and stopping them, let's assume it is withdrawal.  There are two things I can think of you can try.  The first is to take a healthy dose of fish oil daily and see if it helps -- sometimes it helps with these symptoms related to brain zaps and dizziness.  The other, and you're not going to like this, is, if it doesn't look like it's going away, is to go back on the drug at the last dose at which you felt fine and taper off even more slowly, as slowly as you need to.  Even that is no guarantee, but it does work for many.  Some people never manage to stop their meds, though that usually is associated with Paxil and Effexor, not as much with Zoloft.  But it does happen, though it's rare.  It happened to me with Paxil, but not with any other med.  Well, there is a third option, which is to stick it out and hope that one day it's just gone and over with, which is what does happen with most people.  I don't think it's your metabolism, though -- the drug was gone a couple days after you stopped taking it.  What might not be gone is your brain trying to learn to operate naturally again.  Best of luck, and keep up the exercise.
2 Comments
Thanks for the thoughtful and detailed answer - I’m finding it hard to stay the course when some days I feel worse than the day before. Very frustrating. I’m probably looking a going back on something similar to Zoloft, but perhaps an SSNRI instead - maybe not the same side effects...Just wanted to get a sense about the longevity of these feelings. There are a lot of wildly conflicting reports out there - “side effects go away in a few weeks” to “I’m still struggling a year after my last pill.” Hard to know what to believe when you’re feeling so overwhelmed.
Both answers are true -- for different people.  It's very hard to find truth when it comes to medicine -- there is a lot of advertising and propaganda mixed in with solid research.  There's a lot of lying so as not to kill the revenue stream.  There are a lot of conspiracy theorists lurking out there.  I was forced to do a lot of research about this when after tapering off Paxil I fell completely apart with things I never had before I started the drug.  My psychiatrist was one of those go along to get along dullards who refused to believe anything I was presenting to him and told me nothing at all about the widely known problem of withdrawal.  It took me two years to find the condition I had, called Protracted Withdrawal Syndrome, or PAWS.  I've never found a psychiatrist who has ever heard of it, though it's in the diagnostic manual and is found often in people taking addictive drugs, including benzos.  The good news is, the vast majority of people will never get this.  The bad news is, if it's you, it's not treatable that anyone knows of because nobody is looking for a treatment.  So you are going to find horror stories and you're going to find people who had no problem at all.  Brains just aren't the same person to person.  In your case, it's made more difficult by the fact you radically altered your metabolism by losing so much weight so quickly -- it's a great thing but it left behind a different you.  You're also still on meds that might be complicating things.  If dizziness is the only symptom you're having, you're actually not doing that badly, and that's assuming it's withdrawal and we can't know in your case if it is, we can only know it's a common symptom of it.  If nothing else is wrong -- and a lot of things can cause dizziness, including nutritional deficiencies, inner ear as I mentioned, lack of proper hydration, bleeding ulcers, hard to find viruses, all sorts of things.  But I always say, it's usually the most likely thing connected to what you did most recently, and that was stopping one of these meds.  Anyway, good luck getting past this.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.